Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 133, NWS Des Moines, IA

June 21, 2007Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2007, 12:15 AM CDT for Worth County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2007, 12:15 AM CDT (05:15 UTC)
Expired
Jun 21, 2007, 12:49 AM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 210515
SVRDMX
IAC195-210600-
/O.NEW.KDMX.SV.W.0133.070621T0515Z-070621T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WORTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 100 AM CDT

* AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTHWOOD...OR ABOUT 9 MILES SOUTH OF HAYWARD...AND MOVING SOUTH AT
  25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANLY
  AND NORTHWOOD.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4350 9303 4326 9303 4326 9321 4350 9335
      4351 9334

$$

COGIL
3 follow-up statements
000 
WWUS53 KDMX 210528
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CDT THU JUN 21 2007

IAC195-210600-
/O.CON.KDMX.SV.W.0133.000000T0000Z-070621T0600Z/
WORTH IA-
1227 AM CDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN WORTH COUNTY...

AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORTHWOOD...OR ABOUT 15 MILES SOUTH OF HAYWARD...MOVING
SOUTH AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KENSETT...GRAFTON AND MANLY

LAT...LON 4350 9303 4326 9303 4326 9321 4350 9335
      4351 9334

$$
000 
WWUS53 KDMX 210539
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1239 AM CDT THU JUN 21 2007

IAC195-210600-
/O.CON.KDMX.SV.W.0133.000000T0000Z-070621T0600Z/
WORTH IA-
1239 AM CDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN WORTH COUNTY...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR GRAFTON...OR ABOUT 16 MILES NORTHWEST OF
OSAGE...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF EASTERN WORTH COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4350 9303 4326 9303 4326 9321 4350 9335
      4351 9334

$$

COGIL
000 
WWUS53 KDMX 210549
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT THU JUN 21 2007

IAC195-210559-
/O.CAN.KDMX.SV.W.0133.000000T0000Z-070621T0600Z/
WORTH IA-
1249 AM CDT THU JUN 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WORTH COUNTY IS
CANCELLED...

AT 1247 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4350 9303 4326 9303 4326 9321 4350 9335
      4351 9334

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:45 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 9:45 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT WED JUN 20 2007

.DISCUSSION...

SHORT TERM (OVERNIGHT)
CONVECTION ACRS SOUTHERN MINNESOTA CONTINUES AHEAD OF WEAK SFC
BOUNDARY AND EDGE OF INSTABILITY AXIS.  DEEPER MOISTURE CONVERGENCE
ALSO CONTINUES NEAR THE BOUNDARY SUPPORTING THE THUNDERSTORM
ACTIVITY.  MAY SEE THESE STORMS DROP INTO NORTHERN IOWA...HOWEVER
THE INSTABILITY WHILE STILL DECENT...IS NOT NEARLY AS GOOD AS
FARTHER NORTH AND WEST WITH CIN INCREASING AS WELL.  STILL SOME
THREAT WITH THESE STORMS...BUT MORE ON A ISOLATED TO SCATTERED
BASIS.  FARTHER SOUTH...WL CONTINUE TO SEE SMALL THREAT AS WELL WITH
WEAK SHORT WAVE CROSSING NEBRASKA BUT CONVERGENCE IS WEAKER.

LONG TERM (THURS-WED)
MAIN FOCUS OF THIS FORECAST IS REALLY SHORT TERM THURSDAY AND
FRIDAY.  MOST EVERY MODEL HAS BEEN TRENDING TO SLOW THINGS DOWN AND
WHAT BEGAN AS A WEDNESDAY/THURSDAY THING NOW THURSDAY AFTERNOON INTO
FRIDAY EVENING LIKELY.  BIGGEST CALL WILL BE WHEN TO INITIATE THE
CONVECTION WHICH DEPENDS ON PREVIOUS CONVECTION AND AIRMASS IF ANY
CONVECTION OCCURRED.  BEST SCENARIO ATTM IS DEVELOPMENT TOMORROW
AFTERNOON AS BEST TIMING BRINGS SHORT WAVE DOWN THE FLOW LATE
AFTERNOON THEN TAKES ITS TIME WHILE SURFACE SYSTEM LAGS WITH
BOUNDARY LOCATION UNCERTAIN TO EXACT LOCATION WHICH WILL DETERMINE
HEAVIEST RAINFALL POTENTIAL.  ATTM EXPECT ANY MCS TO ROLL FROM NORTH
CENTRAL TO EAST CENTRAL IOWA WITH PWS BEING 1.9 TO 2.4 TOTALS COULD
EXCEED 3 INCHES NAM MAYBE OVERDONE WITH 6 INCH BULLSEYE.  LOOK AT
SOUNDINGS INITIALLY FAVOR WINDS HOWEVER WITH TIME HEAVY RAINS LOOK TO
BE MAIN FOCUS.  ALL MODELS SEEM TO BE HINTING SEVERAL VORT MAXS
SOUTH CENTRAL AND NORTH WITH SEVERAL PCPN MAXS WHICH COULD BE
POSSIBLE HOWEVER WILL FAVOR MORE NORTHERLY MAX AS DYNAMICAL FIELDS
MUCH MORE IMPRESSIVE AND COULD PRODUCE MORE WEATHER AND RAIN.  THIS
WILL BE A WARM HUMID AIRMASS AND CAPABLE OF PRODUCING HEAVY RAINS
WITH AFFECTS LATER ON THE WEEKEND IN THE RIVERS.  ALSO HAVE
INCREASED POPS ON FRIDAY SINCE UPPER LOW SOMEWHAT CLOSES OFF AND
SLOWS DOWN DURING PROCESS FOLLOWING MAV GUIDANCE FOR THE MOST PART
WITH SOME ADJUSTING.  IN LATER PERIODS LOOKING VERY SUMMER LIKE WITH
90S AT LEAST EARLY INTO NEXT WEEK HOWEVER UNCERTAINTY WITH FRONT
SLIPPING SOUTH IN THE LATE PERIODS NOT MUCH MORE THAN LOW POPS.

&&

.AVIATION 21/00Z...

CONVECTION ACRS S MINNESOTA WILL MOVE SLOWLY SOUTH OVERNIGHT AND MAY
IMPACT PORTIONS OF NORTHERN IA.  MOST OF IA WL SEE VFR CIGS THRU 14Z
WITH SOME MVFR VISIBILITIES AFT 08Z IN MIST.  SFC GRADIENT WL KEEP
SOUTHERLY SFC WINDS ACRS IA

&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...FORSTER/73/49/15
AVIATION...COGIL
Hazardous weather outlook, Jun 20, 9:36 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT WED JUN 20 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
936 PM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ACROSS SOUTHERN MINNESOTA WILL APPROACH
NORTH CENTRAL IOWA DURING THE OVERNIGHT. THERE REMAINS A SLIGHT
CHANCE OF SEVERE WEATHER WITH THESE STORMS...MAINLY ALONG AND
NORTH OF HIGHWAY 3 OVERNIGHT. THE PRIMARY THREAT WOULD BE QUARTER
SIZE HAIL AND A SECONDARY THREAT FROM WIND GUSTS APPROACHING 60
MPH. ISOLATED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT ACROSS MUCH
OF THE REMAINDER OF CENTRAL IOWA...HOWEVER THE SEVERE THREAT
APPEARS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK FOR SEVERE WEATHER AND THE POTENTIAL FOR VERY HEAVY
RAINFALL CONTINUES THURSDAY THROUGH FRIDAY NIGHT. GOLF BALL SIZED
HAIL...70 MPH WINDS AND ISOLATED TORNADOES ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING. IN ADDITIONAL...VERY HEAVY RAINFALL IS
POSSIBLE AS NUMEROUS ROUNDS OF THUNDERSTORMS ARE FORECAST DURING
THE PERIOD. TOTAL RAINFALL AMOUNTS THROUGH FRIDAY NIGHT OF 2 TO 4
INCHES WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED. FLASH FLOODING OR
RIVER FLOODING MAY OCCUR AS A RESULT OF THE HEAVY RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN IOWA TONIGHT.
ADDITIONAL ACTIVATION MAY BE REQUIRED FROM THURSDAY INTO FRIDAY
NIGHT ACROSS CENTRAL IOWA.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:14 PM CDTSevere Thunderstorm WarningDMXKossuth61 min
Jun 21, 2:16 PM CDTSevere Thunderstorm WarningDMXPalo Alto44 min
Jun 21, 2:40 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas50 min
Jun 21, 2:42 PM CDTSevere Thunderstorm WarningDMXHancock48 min
Jun 21, 3:01 PM CDTSevere Thunderstorm WarningDMXCerro Gordo59 min
Jun 21, 3:05 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright40 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningDMXButler53 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford38 min
Jun 21, 3:23 PM CDTSevere Thunderstorm WarningDMXBlack Hawk67 min
Jun 21, 3:36 PM CDTSevere Thunderstorm WarningDMXButler39 min
Jun 21, 3:39 PM CDTTornado WarningDMXHumboldt, Wright36 min
Jun 21, 3:52 PM CDTSevere Thunderstorm WarningDMXGreene38 min
Jun 21, 3:53 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Jun 21, 3:54 PM CDTSevere Thunderstorm WarningDMXCass51 min
Jun 21, 3:55 PM CDTTornado WarningDMXButler50 min
Jun 21, 4:09 PM CDTTornado WarningDMXBlack Hawk51 min
Jun 21, 4:11 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth49 min
Jun 21, 4:13 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas47 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningDMXBremer46 min
Jun 21, 4:19 PM CDTSevere Thunderstorm WarningDMXButler29 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningDMXAdair53 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningDMXBoone, Story44 min
Jun 21, 4:35 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
Jun 21, 4:36 PM CDTSevere Thunderstorm WarningDMXDallas, Polk54 min
Jun 21, 4:53 PM CDTTornado WarningDMXStory37 min
Jun 21, 4:56 PM CDTSevere Thunderstorm WarningDMXPolk, Story49 min
Jun 21, 5:01 PM CDTSevere Thunderstorm WarningDMXMadison, Warren44 min
Jun 21, 5:08 PM CDTSevere Thunderstorm WarningDMXHardin36 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk44 min
Jun 21, 5:17 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Jun 21, 5:23 PM CDTTornado WarningDMXMadison, Warren37 min
Jun 21, 5:24 PM CDTTornado WarningDMXBlack Hawk36 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas47 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren41 min
Jun 21, 5:57 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek63 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur49 min
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningDMXWayne39 min
Jun 21, 6:44 PM CDTSevere Thunderstorm WarningDMXMonroe26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.